Texas, 2009

Tornado and Hail in Texas, April 12, 2009

April 12, 2009 · NWS FWD · 25 events in 6 counties and zones

Scattered severe thunderstorms developed in the afternoon in advance of an upper level system and surface dryline. The severe storms tracked across the northern portions of north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
$2,000
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Scattered severe thunderstorms developed in the afternoon in advance of an upper level system and surface dryline. The severe storms tracked across the northern portions of north Texas. One brief tornado was reported in Montague County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 12, 1:28 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 12, 1:28 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
228 PM CDT SUN APR 12 2009

.SHORT TERM...
TONIGHT THROUGH WEDNESDAY...
VIGOROUS UPPER LOW ROTATING OVER TX PANHANDLE CONTINUING EAST. A
FEW SHRA/TSRA ARE TRYING TO DEVELOP JUST NW OF THE CWA...UNDER THE
COLD MID-UPPER LEVEL AIR. DRY PUNCH/CLEARING LINE WORKING SLOWLY
THROUGH W/SW COUNTIES. WIND SHIFT/WEAK FRONT MOVING IN WITH THE
CLEARING LINE. WINDS GUSTING TO 15-20 KTS BEHIND WIND SHIFT. TEMPS
BEHIND CLEARING HAVE REBOUNDED TO NEAR 70...WITH TEMPS IN THE
CLOUD COVER STRUGGLING TO REACH THE UPPER 50S.

UPPER LOW SHOULD LIFT INTO SE KS/W MO BY 12Z MONDAY. COLD MID-
LEVEL TEMPS ASSOCIATED WITH UPPER LOW WILL CREATE ENOUGH
INSTABILITY FOR SCATTERED SHRA/TSRA NORTH OF I-20 CORRIDOR. A FEW
STORMS THIS EVENING MAY BE SEVERE WITH A LARGE HAIL THREAT.

QUIET CONDITIONS EXPECTED MONDAY-WEDNESDAY AS SHORTWAVE RIDGING
BUILDS OVER AREA AND SURFACE HIGH PRESSURE SETTLES IN. BY
WEDNESDAY...SOUTHERLY WINDS RETURN IN ADVANCE OF UPSTREAM SYSTEM.
MILD TEMPS EXPECTED MONDAY...WITH A WARMING TREND TUE-WED.

&&

.LONG TERM...
THURSDAY THROUGH SUNDAY...
NEXT LARGE UPPER SYSTEM CLOSES OFF OVER 4 CORNERS/CENTRAL ROCKIES
REGION BY THURSDAY. EXTENDED MODELS HAVE DIFFERING LOCATIONS OF UPPER
LOW CENTER...BUT GENERALLY SHOW H5 SWLY WINDS INCREASING AND A DRYLINE
FORMING WEST OF THE CWA. AFTN/EVE TSRA MAY PUSH INTO OUR WESTERN
COUNTIES THU...AND INTO MORE OF THE CWA FRI-SAT. FORECAST
INSTABILITY AND DEEP-LAYER SHEAR SUGGEST SEVERE STORMS WILL BE
POSSIBLE.

GIVEN UNCERTAINTIES IN TIMING AND SMALLER-SCALE EVOLUTION OF
SYSTEM...WILL BROAD-BRUSH 20-30 POPS THURS THROUGH SUNDAY AND
REFINE AS EVENT APPROACHES.
..06..

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  51  67  45  72  53 /  20   0   0   0   0
WACO, TX              49  72  47  77  54 /  10   0   0   0   0
PARIS, TX             50  62  42  66  48 /  30  10   0   0   0
DENTON, TX            47  66  43  73  50 /  30   0   0   0   0
MCKINNEY, TX          49  64  45  71  47 /  30   5   0   0   0
DALLAS, TX            53  67  49  72  54 /  20   0   0   0   0
TERRELL, TX           52  65  45  71  51 /  20   0   0   0   0
CORSICANA, TX         51  68  48  73  52 /  10   0   0   0   0
TEMPLE, TX            49  74  46  78  53 /   5   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

07/06
Hazardous weather outlook, Apr 12, 2:40 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
340 PM CDT SUN APR 12 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
340 PM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH EARLY EVENING MAINLY
ALONG AND NORTH OF INTERSTATE 20 IN ASSOCIATION WITH AN UPPER
LEVEL LOW PRESSURE SYSTEM OVER THE TEXAS PANHANDLE. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
THURSDAY THROUGH SUNDAY. SOME OF THESE STORMS COULD BE SEVERE EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THIS EVENING.

07

In the hours before

Special weather statement, Apr 12, 3:36 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
436 PM CDT SUN APR 12 2009

TXZ101-102-122200-
JACK TX-WISE TX-
436 PM CDT SUN APR 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN JACK COUNTY
  WESTERN WISE COUNTY

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF JACKSBORO...MOVING EAST AT
25 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE BRIDGEPORT...BOONSVILLE AND
COTTONDALE.

PEA TO MARBLE SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED
FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3333 9772 3306 9763 3305 9792 3304 9811
      3315 9811 3322 9791
TIME...MOT...LOC 2136Z 254DEG 22KT 3309 9801
Special weather statement, Apr 12, 3:39 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
439 PM CDT SUN APR 12 2009

TXZ102-117-118-122215-
WISE TX-PARKER TX-TARRANT TX-
439 PM CDT SUN APR 12 2009

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN PARKER COUNTY
  NORTHWESTERN TARRANT COUNTY
  SOUTHEASTERN WISE COUNTY

AT 439 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTH OF WEATHERFORD...MOVING EAST AT 35
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE AURORA...AZLE...BOYD...
BRIAR...EAGLE MOUNTAIN...HASLET...PECAN ACRES...PELICAN BAY...RENO
AND SPRINGTOWN.

PEA TO MARBLE SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED
FROM THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3315 9738 3300 9739 3299 9733 3287 9728
      3286 9778 3294 9781 3318 9739
TIME...MOT...LOC 2139Z 250DEG 31KT 3291 9773
Local storm report, Apr 12, 3:46 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
446 PM CDT SUN APR 12 2009

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             SPRINGTOWN              32.97N  97.68W
04/12/2009  E1.00 INCH       PARKER             TX   PUBLIC

The radar

The Dallas/Ft Worth radar (KFWS), 57 km away, was scanning. The volume nearest the first event began at 21:47 UTC.

Open the radar archive at this moment

Event by event

24 hail, 1 tornado. Local standard time, as filed.

Hail, Parker

When
April 12, 3:46 PM CST
Where
Parker County, Springtown
Measured
1 in hail
Reported by
Public
Coordinates
32.970, -97.680

Quarter size hail was reported in Springtown.

Hail, Wise

When
April 12, 4:32 PM CST
Where
Wise County, 0.58 mi E of Decatur
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.230, -97.590

The Decatur Fire Department reported quarter size hail.

Hail, Montague

When
April 12, 5:18 PM CST
Where
Montague County, 1 mi W of Ringgold
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
33.820, -97.967

One and a quarter inch diameter hail was reported 1 mile west of Ringgold.

Hail, Montague

When
April 12, 5:18 PM CST
Where
Montague County, 1.6 mi W of Ringgold
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
33.817, -97.978

One and a quarter inch diameter hail was reported on HWY 82 at the Montague/Clay county line.

Hail, Montague

When
April 12, 5:20 PM CST
Where
Montague County, 0.57 mi E of Ringgold
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.820, -97.940

Golfball size hail was reported in Ringgold.

Hail, Montague

When
April 12, 5:49 PM CST
Where
Montague County, 3 mi S of Belcherville
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
33.757, -97.830

Quarter size hail was reported approximately 3 miles south of Belcherville.

Hail, Montague

When
April 12, 5:57 PM CST
Where
Montague County, 4 mi S of Nocona
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
33.722, -97.730

A local fireman reported half dollar size hail 4 miles south of Nocona.

Hail, Montague

When
April 12, 6:11 PM CST
Where
Montague County, 4.26 mi WNW of Montague
Measured
1.75 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.690, -97.790

Golfball size hail was reported 4 miles north-northwest of the city of Montague.

Tornado, Montague

When
April 12, 6:13 PM CST
Where
Montague County, 2.86 mi S of Nocona Arpt
Rating
EF0
Path length
0.1 mi
Path width
25 yd
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
33.729, -97.727

A brief tornado was reported approximately 4 miles north of the city of Montague on SH 175. No structural damage was reported except the hood ornament was ripped off the truck of a storm spotter.

Hail, Montague

When
April 12, 6:17 PM CST
Where
Montague County, 3.1 mi NW of Montague
Measured
2 in hail
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.700, -97.760

Hen Egg size hail was reported 3 miles northwest of the city of Montague.

Hail, Montague

When
April 12, 6:27 PM CST
Where
Montague County, 1.8 mi NW of St Jo
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
33.720, -97.550

Half Dollar size hail was reported 2 miles northwest of St. Jo.

Hail, Montague

When
April 12, 6:27 PM CST
Where
Montague County, 4.45 mi WSW of St Jo
Measured
1.75 in hail
Property damage
$3,000
Reported by
Storm Chaser
Coordinates
33.685, -97.605

Golfball size hail was reported 5 miles west of St. Jo on HWY 59.

Hail, Montague

When
April 12, 6:35 PM CST
Where
Montague County, 1.34 mi ESE of St Jo
Measured
1.75 in hail
Property damage
$4,000
Reported by
Storm Chaser
Coordinates
33.690, -97.510

Golfball size hail was reported 1 mile east-southeast of St. Jo.

Hail, Cooke

When
April 12, 6:48 PM CST
Where
Cooke County, 3.72 mi WNW of Muenster
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.670, -97.440

Quarter size hail was reported by the fire department 4 miles northwest of Muenster.

Hail, Cooke

When
April 12, 6:51 PM CST
Where
Cooke County, Muenster
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.650, -97.380

Quarter size hail was reported in Muenster.

Hail, Cooke

When
April 12, 6:53 PM CST
Where
Cooke County, 0.9 mi NW of Muenster
Measured
1.75 in hail
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
33.660, -97.390

Golfball size hail was reported 1 mile northwest of Muenster by the fire department.

Hail, Cooke

When
April 12, 7:21 PM CST
Where
Cooke County, 0.69 mi N of Windsor
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.680, -97.150

The fire department reports quarter size hail 3 miles north of Gainesville.

Hail, Montague

When
April 12, 7:40 PM CST
Where
Montague County, 2.37 mi SSE of Stoneburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
33.640, -97.900

Hail that was 1.25 inches in diameter was reported 2 miles south of Stoneburg.

Hail, Montague

When
April 12, 7:53 PM CST
Where
Montague County, 8 mi W of Montague
Measured
1.75 in hail
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
33.670, -97.859

Golfball size hail fell 8 miles west of Montague.

Hail, Montague

When
April 12, 7:57 PM CST
Where
Montague County, 1.34 mi WSW of Montague
Measured
2 in hail
Property damage
$7,000
Reported by
Amateur Radio
Coordinates
33.660, -97.740

Hen Egg size hail was reported 1 mile west of Montague.

Hail, Montague

When
April 12, 8:00 PM CST
Where
Montague County, 0.69 mi S of Montague
Measured
1.75 in hail
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
33.660, -97.720

Golfball size hail fell in the city of Montague.

Hail, Cooke

When
April 12, 8:38 PM CST
Where
Cooke County, 2.88 mi W of Muenster
Measured
1.75 in hail
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
33.650, -97.430

Golfball size hail was reported 3 miles west of Muenster.

Hail, Denton

When
April 12, 9:50 PM CST
Where
Denton County, 2.82 mi SSE of Pilot Pt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.360, -96.960

Quarter size hail was reported between Aubrey and Pilot Point.

Hail, Collin

When
April 12, 10:09 PM CST
Where
Collin County, Celina
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.320, -96.780

Quarter size hail fell in Celina.

Hail, Collin

When
April 12, 10:32 PM CST
Where
Collin County, Melissa
Measured
1 in hail
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.280, -96.580

Penny to quarter size hail fell in Melissa.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160617, 160619, 160621, 160623, 160622, 160625, 160627, 160630, 164775, 160632, 160633, 160634, 160639, 163829, 163830, 163831, 163832, 163833, 163834, 163835, 163836, 164753, 164754, 164758, 164760.